Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 37, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Apr 14, 1998, 10:52 PM CDT for Linn County, Miami County, Kansas. It was in force for 33 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 14, 1998, 10:52 PM CDT (03:52 UTC)
- Expired
- Apr 14, 1998, 11:25 PM CDT
- In force
- 33 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Linn County, KS, Miami County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 14, 11:02 PM CDT | Thunderstorm Wind 70 | Osawatomie, KS | The Miami County Sheriff's Office reported a 70 MPH wind gust during a severe thunderstorm at Osawatomie. |
| Apr 14, 11:08 PM CDT | Hail 1 | Fontana, KS | One-inch diameter hail was reported at Fontana and Jingo by the Miami County Sheriff's Office. |
| Apr 14, 11:13 PM CDT | Hail 1.75 | La Cygne, KS | Golfball-size hail was reported at La Cygne by the Linn County Sheriff's office. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 14, 9:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.9 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 2148 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 361 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
699
WUUS1 KMCI 150353 RRA
SVRMCI
KSC107-121-150425-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PLEASANT HILL KANSAS CITY MO
1052 PM CDT TUE APR 14 1998
* SEVERE THUNDERSTORM WARNING FOR
MIAMI COUNTY IN KANSAS
LINN COUNTY IN KANSAS
* UNTIL 1125 PM CDT
* SOME LOCATIONS AFFECTED
2 MILES EAST OF FONTANA AT 1100 PM CDT
6 MILES NORTH OF LA CYGNE AT 1105 PM CDT
* AT 1052 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES NORTHWEST OF BEAGLE...MOVING EAST AT 50
MILES PER HOUR.
PEOPLE IN THE PATH OF THIS STORM CAN EXPECT HAIL UP TO GOLFBALL-SIZE
AND DAMAGING WINDS UP TO 70 MPH MPH.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
LAT...LON 3806 9463 3806 9506 3873 9509 3872 9463What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 2:55 PM CDT, 7 hours 57 minutes earlier.
Area forecast discussion, Apr 14, 2:55 PM CDT, 7 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 255 PM CDT TUE APR 14 1998 CONVECTIVE POTENTIAL AT THE FOREFRONT THIS PKG. SPC FIRED FIRST SHOT INTO SE NEB/NCNTRL KS...AND EXPECT FURTHER CONVECTION ON DOWN THE DRYLINE TONIGHT. SEE SPSMCI FOR FURTHER DETAILS. FCST OUT THE REST OF THE PERIOD GETS A LITTLE DICIER. ETA FASTER THAN OTHER MDLS IN FLINGING SFC LOW THROUGH CWA...WITH NGM/AVN ALLOWING LOW TO DAWDLE OVER US. ATTM WL OPT FOR A BLEND OF ETA/AVN...WITH SLIGHTLY PROGRESSIVE MOVEMENT. MIDLVL INSTABILITY REMAINS DECENT THROUGH PD...OFFERING CHC TRW THROUGH 36H. MOS TEMPS NOT ALL THAT FAR APART AND FAIRLY REASONABLE. .EAX... MO...NONE KS...NONE JHV
In the hours before
Local storm report, Apr 14, 9:19 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
919 PM CDT TUE APR 14 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0910 PM SAN ANTONIO MO .88 INCH HAIL
04/14/98 BUCHANANLocal storm report, Apr 14, 9:19 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
919 PM CDT TUE APR 14 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0910 PM SAN ANTONIO MO .88 INCH HAIL
04/14/98 BUCHANANLocal storm report, Apr 14, 9:33 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
933 PM CDT TUE APR 14 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0925 PM WORLAND MO 1 INCH HAIL
04/14/98 BATES
0930 PM 1 N HARRISONVILLE MO 1 INCH HAIL
04/14/98 CASSLocal storm report, Apr 14, 9:33 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
933 PM CDT TUE APR 14 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0925 PM WORLAND MO 1 INCH HAIL
04/14/98 BATES
0930 PM 1 N HARRISONVILLE MO 1 INCH HAIL
04/14/98 CASSLocal storm report, Apr 14, 9:52 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
952 PM CDT TUE APR 14 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0935 PM 4 N TARKIO MO 80 MPH TSTM GUST
04/14/98 ATCHISON WND DAMAGE AT RT 59 AND
RT B.Local storm report, Apr 14, 9:52 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
952 PM CDT TUE APR 14 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0935 PM 4 N TARKIO MO 80 MPH TSTM GUST
04/14/98 ATCHISON WND DAMAGE AT RT 59 AND
RT B.The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 9:27 PM CDT | Severe Thunderstorm Warning | EAX | Linn | 43 min |
| Apr 14, 9:53 PM CDT | Severe Thunderstorm Warning | EAX | Linn, Miami | 62 min |
| Apr 14, 9:53 PM CDT | Severe Thunderstorm Warning | EAX | Johnson | 62 min |
| Apr 14, 11:08 PM CDT | Tornado Warning | EAX | Linn, Miami | 22 min |
| Apr 15, 3:44 AM CDT | Severe Thunderstorm Warning | EAX | Linn | 51 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.